MAUDE Adverse Event Report: SYNTHES SELZACH 1.5MM DIA DRILL BIT W/6MM STOP13MM LENGTH F/90° SCREWDRIVER; DRILL, BONE, POWERED

SYNTHES SELZACH 1.5MM DIA DRILL BIT W/6MM STOP13MM LENGTH F/90° SCREWDRIVER; DRILL, BONE, POWERED
Catalog Number 03.505.041
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Additional narrative: patient information not available for reporting.Additional product code: dzj.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.Dhr review for part 03.505.041 / lot f-14998; manufacturing location: (b)(4); supplier: (b)(4); manufacturing date: 06.January 2014.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follows: it was reported that the surgery was performed for the treatment of maxilla and mandibular deformity patient on (b)(6) 2017.When the surgeon was attempting to fix the mandible by using a contra-angle driver and a drill-tip, the drill-tip was broken.There is no broken fragment left in the patient¿s body.This complaint involves 1 part.There is no information available about patient outcome.Procedure was successfully completed, no other medical intervention was required.There is a surgical prolongation reported but unknown how many minutes.Concomitant device: 1x unk contra-angle driver.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
(b)(6).Product development investigation was completed.One drill bit (part 03.505.041 / lot f-14998) was received for investigation.The visual inspection has shown that approximately 3 mm from the fluted tip section was broken.The cutting edges were in a used condition with slight signs of wear.The ø1.5 of the drill bit was measured.Drill bit diameter: d = ø1.5 0/ -0.014 mm, measured drill bit diameter = ø 1.49 mm, using caliper 3-01-17584 as per relevant drawing.Conclusion: the measuring result does show conformity.The manufacturing review shows that the production procedures were according to the specifications and there were no issues that would contribute to this complaint condition.The used material was stainless steel 1.4112 per iso 7153 as required and the measured harness was with 622 ¿ 637 hv within the specification of 600 0/+55 hv.The broken surface is homogenous what indicates material conformity as well.Based on the provided information we are not able to determine the exact cause of this complaint.We only can assume that a mechanical overloading situation, for example lateral stress, has caused the breakage.Based on the manufacturing investigation results we conclude that the cause of failure is not due to any manufacturing non-conformances.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.5MM DIA DRILL BIT W/6MM STOP13MM LENGTH F/90° SCREWDRIVER
Common Device Name
DRILL, BONE, POWERED
Manufacturer (Section D)
SYNTHES SELZACH
bohnackerweg 5
selzach CH254 5
SZ  CH2545
MDR Report Key6336412
Report Number3000270450-2017-10048
Device Sequence Number1518476
Product Code DZI
UDI-Device Identifier10887587013497
UDI-Public(01)10887587013497(10)F-14998
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K082649
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.505.041
Device Lot NumberF-14998
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/23/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/16/2017
Supplement Report FDA Received Date04/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THE 1X UNK CONTRA-ANGLE DRIVER